Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 38, NWS Columbia, SC

June 4, 2013Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 4, 2013, 3:09 PM EDT for Orangeburg County, South Carolina. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2013, 3:09 PM EDT (19:09 UTC)
Expired
Jun 4, 2013, 4:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:15 PM EDTTSTM WND DMG3 Ne Bowman, SCEMERGENCY MANAGER REPORTED TREES DOWN ON EBENEZER RD. AND LANDSDOWNE RD., ARISTA RD. AND WINTERCREEK, AT SPANISH AND WINTER CREEK, AND WINTER CREEK AND FUNDERBURG RD.
Jun 4, 3:17 PM EDTTSTM WND DMG3 Ene Bowman, SCEMERGENCY MANAGER REPORTED TREES DOWN ON I-26 AT THE BOWMAN EXIT.
Jun 4, 3:23 PM EDTHAIL 1.256 Ese Bowman, SCPUBLIC REPORT OF HALF DOLLAR SIZE HAIL ON DITCH BANK ROAD AND EBENEZER ROAD.
Jun 4, 3:28 PM EDTTSTM WND DMG8 W Holly Hill, SCHIGHTWAY PATROL REPORTED A TREE DOWN ON EASTBOUND I-26 NEAR I-95 INTERCHANGE BLOCKING TRAFFIC.
Jun 4, 3:29 PM EDTTORNADO 15 E Bowman, SCNWS STORM SURVEY FOUND AN EF1 TORNADO THAT BEGAN NEAR AYSHIRE ROAD AND EBENEZER ROAD. THE TORNADO CONTINUED TO MOVE SOUTHEAST ALONG EBENEZER ROAD AND THEN TURNED RIGHT NEAR POND ROAD. THE TORNADO CONTINUED ALONG EBENEZER ROAD TOWARD DUNCAN CHAPEL ROAD. THERE W
Jun 4, 3:40 PM EDTTSTM WND DMG5 N Indian Field, SCNWS COLUMBIA DAMAGE SURVEY TEAM REPORTED TREES DOWN ALONG DUNCAN CHAPEL ROAD JUST INSIDE THE DORCHESTER COUNTY LINE. THIS DAMAGE WAS POSSIBLY CAUSED BY THE EF-1 TORNADO THAT INITIALLY TOUCHED DOWN 5 MILES EAST OF BOWMAN. A DAMAGE SURVEY TEAM FROM NWS CHARLESTO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2086 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS52 KCAE 041909
SVRCAE
SCC075-042000-
/O.NEW.KCAE.SV.W.0038.130604T1909Z-130604T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT TUE JUN 4 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  BOWMAN...OR 12 MILES SOUTHEAST OF BROOKDALE...AND MOVING SOUTHEAST
  AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL...ELLOREE
  AND BOWMAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

&&

LAT...LON 3330 8025 3326 8030 3327 8035 3325 8036
      3327 8048 3333 8051 3326 8062 3339 8081
      3352 8070 3347 8066 3346 8062 3350 8062
      3354 8059 3355 8061 3355 8060 3350 8044
      3343 8037 3345 8028 3343 8021
TIME...MOT...LOC 1909Z 299DEG 22KT 3340 8057

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:13 PM EDT, 56 minutes earlier.

Area forecast discussion, Jun 4, 2:13 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT TUE JUN 4 2013

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY PUSH SOUTH OF THE REGION THIS
AFTERNOON AND STALL SOUTH OF THE AREA OVERNIGHT. UNSETTLED WEATHER RETURNS
BY THE END OF THE WEEK AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE NORTHWEST AND LOW PRESSURE EMERGES OUT OF THE
GULF...INCREASING THE CHANCES FOR RAIN.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THOUGH HIGHEST MOISTURE HAS SHIFTED TOWARDS THE COAST AND
OFFSHORE...ADEQUATE MOISTURE REMAINS OVER OUR FA...ALONG WITH
DIURNAL HEATING AND CONVERGENCE ALONG SURFACE BOUNDARIES TO
WARRANT CHANCE POPS THROUGH THIS EVENING. CURRENT POSITION OF
BOUNDARIES AND LOCATION OF BEST LOW LEVEL MOISTURE...ALONG WITH
TRACK OF WEAK UPPER IMPULSE...APPEARS TO FAVOR POPS TOWARDS THE
S/SE FA. RADAR INDICATING SCATTERED CONVECTION DEVELOPING OVER THE
CENTRAL FA...DRIFTING TO THE SE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SCATTERED CONVECTION TUESDAY AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS BEFORE DYING OUT LATER TONIGHT. SURFACE COLD FRONT
LAYING OVER GA AND SC WILL PUSH A LITTLE FURTHER SOUTH OVERNIGHT.
DIURNAL HEATING AND PREVIOUS DAYS CONVECTIVE MESOSCALE BOUNDARIES
WILL PROVIDE FOCUS FOR SCATTERED CONVECTION WEDNESDAY AFTERNOON
INTO THE EVENING HOURS. THE NAM HAS PRECIPITAL WATERS OF 1.5-2.0
INCHES INTO WEDNESDAY NIGHT SUGGESTING A POTENTIONAL FOR HEAVY
DOWNPOURS WITH CONVECTION AND POSSIBLE ISOLATED FLOODING CONCERNS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LATEST TROPICAL WEATHER
OUTLOOK HAS GULF OF MEXICO DISTURBANCE SLOWLY BECOMING MORE
ORGANIZED AS IT MOVES NORTH TO THE FLORIDA PANHANDLE THURSDAY. AN
APPROACHING UPPER LEVEL TROF WILL PULL MOISTURE ASSOCIATED WITH
THIS FEATURE NORTHWARD ACROSS THE FORECAST AREA THURSDAY AFTERNOON
INTO FRIDAY. MODELS IN FAIR AGREEMENT WITH TIMING OF MORE ENHANCED
SHOWER AND THUNDERSTORM ACTIVITY AS THE MOISTURE MOVES ACROSS SC
     TAPERING OFF FRIDAY EVENING. PRECIPITAL WATERS OF 2.0 OR HIGHER
GIVE RISE TO FLOODING POTENTIAL IN THE HEAVIER STORMS...ESPECIALLY
IN AREAS RECIEVING RECENT HEAVY RAIN AND ALSO FOR FLOOD PRONE
AREAS. BY SATURDAY THE AREA IS RETURNED TO A MAINLY DIURNAL
CONVECTIVE PATTERN WITH ANY ACTIVITY LIKELY OCCURRING IN THE
AFTERNOON AND EVENING. TEMPERATURES WILL STAY CLOSE TO NORMAL
THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY
DEVELOPING ACROSS THE CENTRAL FA...DRIFTING SE. BEST THREAT OF
THUNDER IN THE NEAR TERM APPEARS TO BE AT OGB/AGS/DNL. FOR NOW...
WILL HANDLE CONVECTION THIS AFTERNOON AND EARLY EVENING WITH
VCSH/VCTS...AND A NEAR TERM TEMPO SHRA GROUP...AND AMEND LATER
IF/WHEN CONFIDENCE WARRANTS. MODELS SUGGEST A SE BOUNDARY LAYER
FLOW DEVELOPING TONIGHT...WITH MOS GUIDANCE INDICATING STRATUS
POTENTIAL. WILL MAINTAIN MENTION OF IFR CIGS LATE TONIGHT/EARLY
WED MORNING. SCATTERED THUNDERSTORMS WED AFTN...AFTER 18Z.

EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WED. INCREASING RAIN/THUNDERSTORM CHANCES
THURSDAY INTO FRIDAY...WITH HEAVY RAIN AND RESTRICTIONS TO VSBYS
EXPECTED. LATE NIGHT/EARLY MORNING RESTRICTIONS IN FOG AND/OR LOW
CLOUDS POSSIBLE AS WELL THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99
Hazardous weather outlook, Jun 4, 3:45 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT TUE JUN 4 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
345 AM EDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 4, 1:32 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT TUE JUN 4 2013

SCZ027-036-037-041830-
CALHOUN-LEXINGTON-ORANGEBURG-
132 PM EDT TUE JUN 4 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 230 PM EDT...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS..NEAR NORTH...IN ORANGEBURG COUNTY AND
ADDITIONAL STORMS IN SOUTHEAST LEXINGTON COUNTY AND CALHOUN COUNTY.
THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...ORANGEBURG AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3357 8128 3366 8119 3367 8122 3382 8110
      3375 8067 3345 8089
TIME...MOT...LOC 1732Z 303DEG 11KT 3360 8115

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:32 PM EDTSpecial Weather StatementCAECalhoun58 min
Jun 4, 3:18 PM EDTTornado WarningCAEOrangeburg27 min
Jun 4, 5:03 PM EDTAreal Flood AdvisoryCAEAiken57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.